Frightening events during chemotherapy

  1. An oncology nurse friend told me a patient can seem fine, walking and talking yet die in the first twenty minutes of chemotherapy infusion.

    Can someone tell me more?
    Has it happened to your patient?
    What do you do?
    What about outpatient chemo?
    They do it in a special room in the inpatient unit where I recently floated. Loved the patients, but scared because I don't know this specialty.
    •  
  2. 32 Comments

  3. by   renerian
    Patients can be highly allergic to different chemos and you have to watch them so closely. Yes I have had clients had life threatening signs within minutes but most do okay other than dealing with nausea and vomiting. Most of the time they pre-medicate to avoid that for the client.

    renerian
  4. by   pickledpepperRN
    Thank you!
    I did not hang the medication. My friend instructed me about safety measures like wearing thick rubber gloves to empty urine etc.
    I was just so nervous! And me a cardiac and open heart nurse?
    Last edit by pickledpepperRN on Jan 29, '03
  5. by   caroladybelle
    Some chemotherapy drugs can cause severe anaphylaxis, among them are L-asparagenase (requires small test dose - should be IM, QUESTION MD carefully before giving IV), Bleomycin, Taxol, and Taxotere. Most of these drugs have extensive pre-meds (Tylenol 650mg, Benedryl 25-50 mg, Decadron 10-40mg, Zofran 32mg OR AnzemetOR Kytril 1mg, Solumedrol, and Tagamet). Yet pt can still develop anaphylaxis - usually shortly after infusion begins. I have seen it happen -pts went to the unit, but didn't die. Ocassionally developed some renal failure. Other drugs used in cancer Tx such as biotherapies of Campath, Myelotarg, and Retuxin can cause adverse reactions, as well high rates of fever/hypotension - Biotherapies tend to be "big bags full of Flu symptoms". Rarily fatal if managed well, but highly unpleasant.

    ALL GOOD chemotherapy units keep anaphylaxis kits available for just these problems. Most units keep an open line of saline available, if problems occur. And if a reaction occurs in an OP setting, the patient should receive any additional chemos IN THE HOSPITAL.

    Judicious use of decadron and kytril/zofran/anzemet usually takes care of nausea.

    Some chemos are incredibly cardiotoxic, especially the red chemos (reddish/orange in color) and have lifetime max doses. Some chemos are severely renally toxic (carboplatin, cisplatin) and you must insure copious OP. The Vinca alkaloids (vincristine, vinblastine) are neuro toxic and pts may develop peripheral neurapathies. The Vincas and the red chemos also are vesicants must be given IV as they will destroy tissue if they leak or go SQ (may require graftsor amputation) . VP16 (etopiside can cause severe hypotension), Bleomycin can cause severe pulomonary damage. Leukemics can develop leukostasis complications in lungs (WBC so high that the blood stream does not have enough red cells near lungs to carry sufficient O2 to body - PT must go on vent), Tumor lysis syndrome (break up of tumor cells so fast, the shower of breakup byproducts will cause renal or cardiac failure),or DIC. These are but a few examples of oncological emergencies.

    Needless, to say, all chemo pts are (or should be)on strict I/0, VS checks, listen to heart/lung sounds, assess daily weights and edema, as well CBC, Chem profiles, at minimum. All IV accesses must be maintained judiciously.
  6. by   pickledpepperRN
    Thank you:

    I have only been to Georgia to attend the NTI (critical care education) in Atlanta.
    Being from southern California the woods were amazing to me. So many trees!
  7. by   BethK
    I have seen severe anaphalactic reactions to TAXOL. It is very scary but the pt usually recovers once the drug is stopped.
  8. by   Sleepyeyes
    thanks carolladybelle, for the wonderful information. i've only seen a patient get chemo once, and your post just helped me understand what was going on a lot better.
  9. by   onco gal
    Only certified oncology nurses should be hanging Chemo. I have seen severe allergic reactions even with the appropriate pre-meds. Taxol is especially notorious for this and we ususally have the crash cart outside the door as an added precaution.
  10. by   kids
    Just a question...because of the high risks of adverse reaction and the need for close monitoring ie: daily weights, I&O etc...how can hospitials justify doing chemo in free standing out patient infusion centers?


    (and an anecdotal comment: my Mom has received cisplatin, VP-16, carboplatin & taxol and never a bit of nausea, refused the antiemetics as premed even due to their causing confusion and falls...she stays at right around 1400 kcals & cc of fluids daily)
    Last edit by kids on Feb 2, '03
  11. by   caroladybelle
    Chemo really should be given only by chemo educated nurses- there is no "official" certification generally available. The ONS has a 2 day chemo and biotherapy provider course, but it DOES NOT "CERTIFY" people to give chemo - to be certified, one should be observed clinically administering various forms of chemo via different routes, something done generally by your facility on an individual basis, after taking courses on chemo.

    In addition, chemo patients should be cared for by oncology nurses aware of the complications/emergencies posed by cancer and its treatment - much the same as L&D nurses caring for delivering patients. Unfortunately, many hospitals feel a nurse is a nurse is a nurse is a nurse, and have any nurse give chemo - a practice that endangers the nurse as much or more than the patient. I know any number of ER/L&D nurses that have given Methatrexate, without using chemo precautions as they were unaware that it is chemo. I have also had nurses try to turf ganglicyclovir patients to Onco - ganglicyclovir requires chemo type precautions though it is not chemo, it is an antiviral. My big worry with chemo patients on other floors is that immunosuppression will occur 7 to 14 days after the chemo, and the subtle signs (any temp greater than 100.4 is considered dangerous) will be unnoticed, or mouthcare (must be done with alcohol free products - at least 5 times a day) will be missed, or output that is adequate for med-surg patients but not for a cisplatin patient, will not be cause for concern, especially as busy and frequently understaffed as medsurg is (been there- done that- should have a t-shirt to prove it)

    As far as free-standing OP centers, there are many chemos that can be given very easily in the OP setting, if it has appropriate staffing and equipment. Colon ca patients come in, get a small heplock placed, get 5-FU pushed over a few minutes, get Leukovorin pushed over a few minutes, line gets DC'd and they are out of there. They do this in the early morning five days in a row and then they are off for a few weeks. This allows them a great deal of freedom to live their lives to the fullest, and with that form of chemo, it is entirely appropriate and quite safe. As long as the nurses are chemo savvy, and there is adequate patient teaching and precautions taken, it should be safe.

    However, if we are talking a one MD, one or two nurse office - the idea of major chemos in office gets a bit scarier. In such a situation, a reaction can be difficult to manage.
    Last edit by caroladybelle on Feb 2, '03
  12. by   canoehead
    I'm glad to hear someone in the know agrees that nurses should have special education to give chemo. Part of the reason I left a job a few years back was that they wanted me to give chemo, without education, or having ever dealt with it before. I felt that I knew so little that I didn't know what I didn't know. (if that makes sense). The NM was very upset, asking me why I had a problem, after all "it's just a drug- you look it up and follow the guidelines". I didn't have a counter argument, just a feeling that I was moving into risky territory, and needed something more formal.
  13. by   emily_mom
    Any nurse at our hospital has to be certified before hanging chemo. I want to eventually be trained but wouldn't touch it with a ten foot pole without education.

    Kristy
  14. by   onco gal
    I am an Oncology Certified Nurse (OCN). This requires a minimum of 1000 hrs logged in Oncology nursing and at least 10 CEU credits to APPLY sit for the certification test by the Oncology Nursing Society. You have to pass the test to earn the certification and title.There is definitely such a thing as being certified.

close